By: Daniel Trecroci
While insulin pens have made blood glucose management easier and more flexible for many individuals with diabetes, they are also susceptible to technical malfunctions. Such malfunctions could result in extraordinarily high blood glucose (BG) levels, and impair the diabetes patient’s health.
In a report published in the January 11 issue of Archives of Internal Medicine, three pregnant women who controlled their diabetes with an insulin pen were profiled.
The first patient was a 23-year-old pregnant woman with type 1 diabetes. The woman would administer a premeal dose of Regular insulin and a pre-bedtime dose of NPH insulin every day. During her eighth week of pregnancy, however, she phoned the hospital and complained of abnormally high BG levels. Her insulin dosage was then increased 32 percent, but over the next two days, her levels got as high as 380 mg/dl during the day and 473 mg/dl at night. She even started to develop ketones in her urine. Doctors discovered that her insulin pen had a broken cartridge and had to be replaced. Once the pen was replaced, the woman’s BG levels were normalized within 24 hours.
Another pregnant woman was 32 years old, and was admitted to a hospital due to a period of inadequate metabolic control. On the fifth day of her stay at the hospital, her BGs went as high as 118 mg/dl at bedtime, 310 mg/dl at 2 a.m., and 261 mg/dl at 4 a.m. She also developed ketones in her urine. Fearing that she wasn’t being given enough insulin at night, the doctors increased her dosages of Regular and NPH insulin by 20 and 40 percent respectively over the next two days. Doctors then discovered that the night she was admitted into the hospital she began receiving insulin from an insulin pen. Upon checking the pen, the doctors realized that it was unsuccessfully ejecting insulin. The pen was replaced and the patient’s metabolic control improved.
A third woman recalled that her BG levels were normal one evening before dinner. She then injected her usual amount of insulin, and one hour after dinner, her BG levels increased to 350 mg/dl. She suspected a problem with her insulin pen, and discovered that the plunger was depressed with an abnormal lack of resistance, inhibiting the pen from ejecting insulin. She administered additional Regular insulin with a syringe throughout the night, and her BGs were normal the next morning.
Although insulin pen malfunction is not a common occurrence, it does happen from time to time, especially in individuals who follow a daily routine of multiple insulin injections.
It is also important to remember that when an insulin pen is taken onto an airplane, the increased pressure forces out insulin. Once you are back on the ground, the pen sucks in air. As a result, the first shot after the flight may give a few units of air, thus giving an inaccurate dose.
It is advisable to test the pen before injecting yourself. You could do this by dispensing one unit into a napkin to make sure the insulin is coming out properly.